Ocular Ethambutol Toxicity

Alex Melamud, Gregory S. Kosmorsky, Michael S. Lee

Research output: Contribution to journalArticlepeer-review

51 Scopus citations

Abstract

Ethambutol is an antimicrobial agent used frequently to treat tuberculosis. The most commonly recognized toxic effect of ethambutol is optic neuropathy, which generally is considered uncommon and reversible in medical literature. We describe a 43-year-old man who developed signs and symptoms of bilateral optic neuropathy during treatment with ethambutol. This case and a review of the literature show the severe and unpredictable nature of ethambutol toxicity and its potential for irreversible vision loss despite careful ophthalmologic monitoring.

Original languageEnglish (US)
Pages (from-to)1409-1411
Number of pages3
JournalMayo Clinic Proceedings
Volume78
Issue number11
DOIs
StatePublished - Nov 2003

Fingerprint Dive into the research topics of 'Ocular Ethambutol Toxicity'. Together they form a unique fingerprint.

Cite this